North Dakota, 2009

Flooding in North Dakota, May 1 to 31, 2009

May 1 to 31, 2009 · NWS FGF · 9 events in 9 counties and zones

This flood event began for many counties in late March, then continued through April and into May. 5 degrees below normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

This flood event began for many counties in late March, then continued through April and into May. The cool trend continued into the month of May, especially for the climate site at Grand Forks, North Dakota, which ended up 7.5 degrees below normal. Many rivers peaked in late March or April, so most river levels continued a slow fall in May. After peaking around 1269.50 feet MSL in late April, Lake Ashtabula slowly fell back to around 1265.90 feet by the end of May. Despite the falling river levels, overland flooding continued to cause numerous road closures. Runoff continued into Devils Lake and Stump Lake, causing new modern day record levels at both lakes. By the end of May, Devils Lake had risen to about 1450.40 feet MSL and Stump Lake had risen to about 1450.20 feet MSL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 30, 7:55 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 7:55 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
855 PM CDT THU APR 30 2009

.DISCUSSION...
NOT MUCH TO WRITE HOME ABOUT TONIGHT...WITH CYCLONIC FLOW IN THE
WAKE OF THE 700-500-HPA S/W NOW IN CENTRAL ONTARIO. MIN TEMPS ARE
THE THING TO WATCH GIVEN 1/ A DRYING BNDRY LAYER...E.G. SFC TD/S
FROM 20-30 F AND 2/ WINDS DROPPING BELOW 10KTS WITH SUNSET...AS
SUPPORTED BY UPSTREAM OBS AND 12Z/18Z MOS PRODUCTS. COUNTERING THE
POTENTIAL RADIATIONAL COOLING IS AN ABUNDANCE OF CLOUDS. THE HIGH
LVL VARIETY /AS PORTRAYED BY 500-300MB RH PROGS FROM THE 18Z
NAM/GFS...AND SUPPORTED BY THE INCREASE IN BKN-OVC CIGS ABV 12K
FT SEEN IN SATELLITE IMAGERY FROM KMOT-KDVL/ MAY ITSELF BE ENOUGH
TO INHIBIT FULL COOLING. OF COURSE...THE VFR/MVFR CIGS WORKING
SOUTH THRU MB /AHEAD OF A WEAKER S/W/ ARE ALSO ON TRACK TO REACH
THE AREA 06-12Z. SO...ONE WAY OR ANOTHER MOST /IF NOT ALL/ OF THE
AREA WILL BE CLOUDY MUCH OF THE NIGHT. IN THAT CASE...THE GOING
MIN TEMP FCST LOOKS WELL IN HAND. THE 00Z RUC ACTUALLY SUGGESTS
WE MAY BE TOO COOL RATHER THAN TOO WARM...AND THAT IS NOT ALL THAT
UNREASONABLE IN SE ND/WC MN WHERE TD/S ARE HIGHEST. WE WILL NUDGE
THE GOING FCST TOWARD THE 18Z MAV AND 00Z RUC /SPLITTING A BIT THE
TWO DIFFERENT POSSIBLE OUTCOMES/...BUT IN THE END THIS WILL MAKE
FOR LITTLE CHANGE TO THE ACTUAL NUMBERS.

WE WILL FRESHEN UP SOME HOURLY GRIDS...AND RESEND THE TEXT
PRODUCTS...BUT THE LATTER WILL MAINLY BE TO CAPTURE THE LIGHTER
WINDS OVERNIGHT...AND NOT THE EVENING GUSTS MENTIONED NOW.

&&

.AVIATION...
MUCH OF THE AREA WILL SEE VFR CONDITIONS THRU AT LEAST 07-10Z ONCE
THE LOWER CIGS MOVE EAST OUT OF MN. ANOTHER BATCH OF VFR AND OCNL
MVFR CIGS WILL MOVE SOUTH OUT OF MB BY 12Z...IN ADDITION TO THE
VFR CIGS EXPANDING EAST FROM KMOT-KDVL THIS EVE. SO...THERE IS
HIGH CONFIDENCE THAT VFR/MVFR CIGS WILL BE IN PLACE FRI. LOCAL
-SHRA ARE POSSIBLE AFT 18Z FRI GIVEN WEAK NEAR-SURFACE INSTABILITY.
WINDS OFF THE DECK WILL BE NEAR OR JUST ABOVE 20KTS...SO SOME
GUSTINESS COULD ARRIVE AT THE SURFACE AFTER 17Z FRI TOO.

&&

.HYDROLOGY...
RECENT RAIN TOOK THE PEMBINA RIVER AT WALHALLA BACK ABOVE FLOOD
STAGE...AND MAY BE ENOUGH TO PUSH THE TWO RIVERS RIVER AT HALLOCK
BACK THERE TOO. HOWEVER...CONFIDENCE LACKS A BIT IN THE HALLOCK
FORECAST...IN PART DUE TO ITS DEPENDENCE ON RELEASES FROM LAKE
BRONSON. THUS...WE HAVE KEPT THE POINT BELOW FLOOD STAGE FOR NOW.
THE REST OF THE CURVES ARE WELL ON TRACK...SO ONLY MINOR CHANGES
WERE NEEDED TO THE RIVER FORECASTS THIS EVE.

&&

.PREV DISCUSSION... /ISSUED 301 PM CDT THU APR 30 2009/

SHORT TERM...CHALLENGES WILL BE SHOWER CHANCES ALONG WITH CLOUD
COVER AND TEMPERATURES. 12Z MODELS INITIALIZED WITH MINIMAL ERRORS
AND IN OVERALL AGREEMENT. NAM IS A BIT WARMER FRI INTO SAT WITH
850MB TEMPS...AND WILL FOLLOW A BLEND FOR TEMPS.

WATER VAPOR IMAGERY SHOWS 500MB-700MB LOW OVER
BAUDETTE...PROPAGATING EAST. FOR TONIGHT...DEFORMATION ZONE AND
RESULTANT CLOUDS/SHOWERS/DRIZZLE WILL EXIT THE FA THIS EVENING.
PROBABLY A BRIEF PERIOD OF CLEARING (AS SEEM IN SATELLITE IMAGERY
UPSTREAM) BEFORE NEXT SHORTWAVE AND RESULTANT CLOUD COVER MOVES
INTO THE REGION (LATE TONIGHT OR FRI MORNING). DEEP NW FLOW ALOFT
WILL BE IN PLACE ACROSS THE REGION FOR FRI INTO SAT. GIVEN THIS
SYNOPTIC SET-UP...EXPECT MOSTLY CLOUDY CONDITIONS DURING THIS
PERIOD WITH SLIGHT CHANCES FOR SHOWERS (MOST PROBABLE DURING THE
AFTERNOON HOURS). TEMPERATURES WILL BE DEPENDENT ON CLOUD
COVER...BUT THINK MIN TEMPS NEAR OR JUST ABOVE FREEZING.
GENERALLY....MAX TEMPS PROBABLY A FEW DEGREES WARMER EACH DAY.
BREEZY AFTERNOONS...BUT NOT QUITE AS WINDY AS TODAY.

UPPER RIDGE APPROACHES ON SUN...AND SFC RIDGE PROPAGATES ACROSS
THE REGION. THIS SHOULD LEAD TO DRY WEATHER (MOSTLY SUNNY). WITH
SOLAR...MAX TEMPS SHOULD APPROACH 60F.

LONG TERM MON-THU... LOOKS LIKE A FAIRLY ACTIVE PATTERN WILL
CONTINUE OVER THE NORTHERN PLAINS NEXT WEEK...KEEPING THE DAMP/WET
CONDITIONS AROUND. SHORT WAVE RIDGING LOOKS TO ENCOMPASS THE AREA
ON MONDAY WHICH WOULD THEREFORE BE THE ONLY DRY DAY. MODELS IN
MORE DISARRAY WITH THE PATTERN AFTER MONDAY...BUT ALL SOLUTIONS
SEEM TO RESORT BACK TO SOME SORT OF TROUGHINESS MOVING BACK IN
WITH AN EASTERN BLOCK. THIS SHOULD MAKE THE TROUGH A SLOW MOVER.
HPC BROADBRUSHED PCPN CHANCES FOR TUE-THU AND SEE LITTLE WAY
AROUND THIS. MONDAY COULD STILL BE A RELATIVELY WARM DAY...BUT THE
REST OF THE LONG TERM COULD BE COOLER WITH PCPN IN THE AREA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SCHULTZ/TG/GODON
Hazardous weather outlook, Apr 30, 5:39 AM CST, 18 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 AM CDT THU APR 30 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
639 AM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS EXPECTED ACROSS THE NORTHERN HALF OF THE AREA TODAY.
THIS WILL HAVE A MINIMAL IMPACT ON AREA RIVERS. THE SHEYENNE AND
PEMBINA RIVERS CONTINUE TO SLOWLY FALL AS DOES THE NORTHERN
PORTIONS OF THE RED RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Sargent

When
May 1, 12:00 AM CST to 2:00 PM CST
Where
Sargent County, 4.25 mi NNW of Crete to 2.49 mi SSW of Straubville
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
46.260, -97.990

Flood, Ransom

When
May 1, 12:00 AM CST to May 11, 3:00 PM CST
Where
Ransom County, 8.12 mi NNW of Ft Ransom to 3.45 mi SW of Englevale
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
46.620, -98.010

Flood, Cass

When
May 1, 12:00 AM CST to May 11, 3:00 PM CST
Where
Cass County, 3.73 mi NNE of Walden to 6.57 mi S of Elizabeth
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
47.230, -97.670

Flood, Eddy

When
May 1, 12:00 AM CST to May 7, 3:00 PM CST
Where
Eddy County, 6.99 mi W of Sheyenne to 0.69 mi S of Munster
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
47.840, -99.270

Flood, Ramsey

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ramsey County, 1.15 mi NW of St Joe to 5.38 mi W of Garske
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
48.530, -98.940

Flood, Nelson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nelson County, 8.74 mi WNW of Pelto to 2.8 mi SSW of Pekin
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
48.190, -98.400

Flood, Walsh

When
May 1, 12:00 AM CST to May 11, 3:00 PM CST
Where
Walsh County, 5.24 mi NW of Fairdale to 2.67 mi SW of Adams
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
48.540, -98.300

Flood, Pembina

When
May 1, 12:00 AM CST to May 11, 3:00 PM CST
Where
Pembina County, 4.24 mi NNW of Walhalla Arpt to 1.45 mi SW of Gardar
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
48.990, -97.920

Flood, Benson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Benson County, 6.29 mi N of Leeds to 8.62 mi SW of Josephine
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
48.370, -99.410

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158975, 158978, 158980, 158982, 158984, 158986, 158987, 158988, 171685.